Alert archive / Michigan / Flash Flood Watches in 2021

Flash Flood Watch 1, NWS Detroit, MI

July 28, 20217 counties in Michigan

NWS Detroit, MI issued this flash flood watch at Jul 28, 2021, 2:36 PM EDT for 7 counties in Michigan. It took effect at Jul 29, 2021, 3:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jul 28, 2021, 2:36 PM EDT (18:36 UTC)
In effect from
Jul 29, 2021, 3:00 AM EDT
Expired
Jul 29, 2021, 7:47 AM EDT
In force
5 hr
Issued by
NWS Detroit, MI
Flood severity
None

Counties Lenawee County, MI, Livingston County, MI, Macomb County, MI, Monroe County, MI, Oakland County, MI, Washtenaw County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 42 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

651 
WGUS63 KDTX 281836
FFADTX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Detroit/Pontiac MI
236 PM EDT Wed Jul 28 2021

MIZ068>070-075-076-082-083-290815-
/O.NEW.KDTX.FF.A.0001.210729T0700Z-210729T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Pontiac, Detroit, Ann Arbor, Howell, Adrian, 
Monroe, and Warren
236 PM EDT Wed Jul 28 2021

...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY 
MORNING...

The National Weather Service in Detroit/Pontiac has issued a

* Flash Flood Watch for a portion of southeast Michigan, including 
  the following areas, Lenawee, Livingston, Macomb, Monroe, Oakland, 
  Washtenaw and Wayne.

* From late tonight through Thursday morning.

* A thunderstorm complex will develop over Wisconsin this evening 
  before tracking into Lower Michigan after Midnight. Widespread 
  rainfall is expected to develop over portions of Southeast 
  Michigan, including Metro Detroit through daybreak. Rainfall rates 
  in excess of 1 inch per hour are possible with the thunderstorm 
  activity which may impact the Thursday morning commute.

* Total rainfall amounts of 1 to 3 inches will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

*Prepare, plan and stay informed. Visit www.weather.gov/safety/flood

&&

$$

Behnke
3 follow-up statements
684 
WGUS63 KDTX 290750
FFADTX

Flood Watch
National Weather Service Detroit/Pontiac MI
350 AM EDT Thu Jul 29 2021

MIZ068>070-075-076-082-083-291400-
/O.CON.KDTX.FF.A.0001.000000T0000Z-210729T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Howell, Pontiac, Warren, Ann Arbor, 
Detroit, Adrian, and Monroe
350 AM EDT Thu Jul 29 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

The Flash Flood Watch continues for

* A portion of southeast Michigan, including the following areas, 
  Lenawee, Livingston, Macomb, Monroe, Oakland, Washtenaw, and 
  Wayne. 

* Until 10 AM EDT this morning

* A bookend vortex associated with the thunderstorms complex over
  Wisconsin will spread eastward through Lower Michigan this
  morning. Widespread rainfall is expected to develop over 
  portions of Southeast Michigan, including Metro Detroit through 
  daybreak. Rainfall rates in excess of 1 inch per hour are 
  possible with the thunderstorm activity which may impact the 
  Thursday morning commute. 

* Total rainfall amounts of 1 to 3 inches will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to
flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

*Prepare, plan and stay informed. Visit 
  www.weather.gov/safety/flood

&&

$$

AA
097 
WGUS63 KDTX 290756 CCA
FFADTX

Flood Watch...CORRECTED
National Weather Service Detroit/Pontiac MI
356 AM EDT Thu Jul 29 2021

MIZ068>070-075-076-082-083-291400-
/O.COR.KDTX.FF.A.0001.000000T0000Z-210729T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Howell, Pontiac, Warren, Ann Arbor, 
Detroit, Adrian, and Monroe
356 AM EDT Thu Jul 29 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

The Flash Flood Watch continues for

* A portion of southeast Michigan, including the following areas, 
  Lenawee, Livingston, Macomb, Monroe, Oakland, Washtenaw, and 
  Wayne. 

* Until 10 AM EDT this morning

* A bookend vortex associated with the thunderstorm complex that
  moved through Wisconsin will spread eastward through Lower 
  Michigan this morning. Widespread rainfall is expected to 
  develop over portions of Southeast Michigan, including Metro 
  Detroit through daybreak. Rainfall rates in excess of 1 inch per
  hour are possible with the thunderstorm activity which may 
  impact the Thursday morning commute. 

* Total rainfall amounts of 1 to 3 inches will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to
flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

*Prepare, plan and stay informed. Visit 
  www.weather.gov/safety/flood

&&

$$

AA
627 
WGUS63 KDTX 291147
FFADTX

Flood Watch
National Weather Service Detroit/Pontiac MI
747 AM EDT Thu Jul 29 2021

MIZ068>070-075-076-082-083-291300-
/O.CAN.KDTX.FF.A.0001.000000T0000Z-210729T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Pontiac, Detroit, Ann Arbor, Howell, Adrian, 
Monroe, and Warren
747 AM EDT Thu Jul 29 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of southeast Michigan, including 
the following areas, Lenawee, Livingston, Macomb, Monroe, Oakland, 
Washtenaw and Wayne is cancelled.

Scattered showers and an isolated thunderstorm continue during the 
morning. A brief downpour also remains possible, however the flash 
flood threat from the organized thunderstorm complex has ended.

$$

BT

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this flash flood watch went out at Jul 28, 2:06 PM EDT, 30 minutes earlier.

Area forecast discussion, Jul 28, 2:06 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
206 PM EDT Wed Jul 28 2021

.AVIATION...

VFR flying conditions will prevail through the remainder of the
afternoon into early tonight as weak high pressure remains in place
across western Ontario. Diurnal heating will promote scattered to
broken cu around 5 kft by mid-afternoon lifting to around 7 kft by this
evening with gradually thickening high clouds from an upstream
shortwave. This upstream shortwave will allow for a thunderstorm
complex to develop over Wisconsin late this evening into early tonight,
before rapidly tracking to the southeast into Lake Michigan and
eventually Lower Michigan after midnight. Hi-res guidance is still
ironing out timing and track differences, but general consensus is for
strongest intensity convection to remain across SW Lower, but all TAF
sites should see thunderstorms in the 06z-12z window, with best
coverage focused 08z-12z. Especially at KPTK and the Detroit terminals,
the potential will exist for northwest gusts well in excess of 35 knots
if the complex tracks closer to the airspace. IFR will be possible in
thunderstorms and heavy rain, before conditions gradually lift to VFR
behind the stratiform rain shield after 13z-14z.

For DTW...Thunderstorm complex timing looks slightly delayed now more
in the 08z-11z window, with potential for northwest gusts to at least
35 knots and IFR conditions. Stratiform rain shield behind initial lead
thunderstorms may lead to a couple hours of MVFR rain until around 14z
Thursday.

.DTW THRESHOLD PROBABILITIES...

* Low for ceiling 5000 feet or less through this afternoon. High after
  midnight.

* Moderate for thunderstorms after 06z.

&&

.PREV DISCUSSION...
Issued at 412 AM EDT Wed Jul 28 2021

DISCUSSION...

The upper jet rounding the ridge that has taken up residence across
the central Plains and Rockies puts southeast Michigan under the
right exit region. This is resulting in a weak surface high pressure
moving across the central Great Lakes today resulting in quiet
weather. A frontal boundary drifting southward is bringing light
northerly flow which will usher in slightly less humid air as the
higher dewpoints hold across far lower Michigan and to the south
southwest of the state. Should see a limited coverage of daytime
cloud development, which will help high temperatures this afternoon
reach into the lower to mid 80s for most of the forecast area.

The main focus for this forecast package will be the potential MCS
moving across of Wisconsin late this evening and propagating
southeastward through southern Lake Michigan during the early
morning hours. This system will be kicked off by a mid-level
disturbance cresting the ridge and driving across western Minnesota
late this afternoon. A stalled boundary/warm frontal zone will be
laid out across Wisconsin stretching southeastward through central
Lower Michigan/Ohio. The initial cluster of storms across Wisconsin
is expected to grow upscale into tonight as the complex is fed by
strong low level jet and moisture transport. Dewpoints at 850 mb will
be up around 15C with 850-700 mb flow of 45-70 knots. This wind
field will yield 50+ knots of 0-6 km shear. Downstream MLCAPE values
into Lower Michigan of 1000-2000 J/kg and steep mid-level lapse rates
will be more than enough to support maintenance of the MCS as it
moves out of southern Lake Michigan. The greatest CAPE density looks
to be over the southwest portions of lower Michigan along with a
bullseye of greatest shear. The track of this MCS will ultimately
depend on where this instability gradient sets up. Latest guidance
continues holding this corridor and more intense portion of this
complex slightly more to the southwest of our forecast area. Timing
with this system has not change much and remains within the 07-12Z.
The severe potential will likely carry a smaller window of a few
hours within this time frame, especially if system speeds up as it
reaches Lower Michigan. Even though timing into the forecast area is
during the early morning hours, damaging winds will still be a threat
given the favorable environment. The complex itself will already have
a very fast propagation speed up to around 50 knots. High moisture
content will also bring potential for torrential downpours. If
current thinking on the track holds, the greatest threat for damaging
winds remains across Lenawee County and to the west. The rest of
southeast Michigan can still expect to see likely showers and
thunderstorms during this time. Will continue to monitor the
potential track of this system throughout today and adjust as
necessary in case there is slight eastward propagation. This would
put more of southeast Michigan at risk for potential damaging winds
and heavy rainfall that could result in flooding concerns.

Lower level cold air advection behind the morning convective complex
along with surface height rises pushing in from the northwest will
result in temperatures cooling off and clearing skies during the
afternoon Thursday. Pleasant weather expected for Friday with high
temperatures in the low to mid 70s and much less humid conditions as
dewpoints fall into the 50s. Mostly stable conditions hold through
Saturday morning until broad cyclonic flow along ushers in the next
shortwave diving down through Ontario directly over the central
Great Lake. This will be the next chances for precipitation late
Saturday and Sunday. A much cooler airmass settles into the region by
late Sunday into early next week with temperatures at 850 mb dip
down to around 5-10C range. Forecast high temperatures to start next
week back fall back into at least the low 70s.

MARINE...

An area of weak high pressure settles into the central Great Lakes
today with dry conditions and light, disorganized marine winds
expected. Winds emerge from the southeast this evening before
veering to southwest late tonight ahead of the next system,
remaining generally below 15 kt through early Thursday. The system
moves through during Thursday morning bringing scattered showers and
storms, some possibly strong to severe. The associated cold front
then ushers in a cooler air mass on a 15 to 20 kt northwest to north
wind. This leads to an increasing wave field across southern Lake
Huron late Thursday into Friday.

HYDROLOGY...

Showers and thunderstorms are likely after midnight tonight into
Thursday morning. High moisture content with PWATs forecast to climb
above 1.50 inches will bringing a Marginal Risk of excessive
rainfall and the potential for flooding. The excessive rainfall
threat remains along and south of a line from Owosso to Detroit.
Bulk of heavy rainfall will fall between 2 am and 8 am with storm
total rainfall averaging 0.50 to 1.00 inches. Locally higher amounts
over a short period of time will very much be possible as the
complex of thunderstorms rolls through southeast Michigan.  This
could lead to flooding of low lying and prone urban areas along with
rises in area creeks and streams. Adjustments to placement of heavy
rainfall may be needed if track of system propagates slightly more
east than currently forecast. Trailing lighter rainfall will after
sunrise following the lead push of convection before a cold front
moves through and brings a clearing trend during the afternoon.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....IRL
DISCUSSION...AA
MARINE.......TF
HYDROLOGY....AA

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 28, 4:26 AM EDT, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
426 AM EDT Wed Jul 28 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-290830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
426 AM EDT Wed Jul 28 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms late tonight into Thursday
morning with a marginal to slight risk of severe weather. An
organized complex of thunderstorms is likely to move in from
Wisconsin and through southern Lower Michigan after midnight. This
complex will be moving very quickly from northwest to southeast
up to around 50 mph. Damaging wind gusts in excess of 60 mph and
heavy rainfall will be possible into Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe potential comes to an end Thursday morning by 8 am with a
clearing trend during Thursday afternoon. No hazardous weather
expected thereafter.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-290830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
426 AM EDT Wed Jul 28 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms late Wednesday night into
Thursday morning and a marginal to slight risk of severe weather. An
organized complex of thunderstorms is likely to move in from
Wisconsin and Illinois and through southern Lower Michigan after
midnight. This complex will be moving very quickly from northwest to
southeast up to around 45 knots. Damaging wind gusts in excess of 50
knots and heavy rainfall will be possible into Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe potential comes to an end Thursday morning by 8 am with a
clearing trend during Thursday afternoon. No hazardous weather
expected thereafter.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AA

In the hours before

Local storm report, Jul 28, 10:07 AM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1007 AM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     2 NW WADHAMS            43.01N 82.57W
07/27/2021                   ST. CLAIR          MI   PUBLIC

            LARGE TREE LIMB DOWN. APPROXIMATELY 8 INCHES IN DIAMETER
            AND 35 FEET LONG.

&&

DKOOK

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:13 PM EDTTornado WarningDTXSaint Clair28 min

Nearby

Flash Flood Watches in Michigan, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.